Washington, 2021Dust Storm and High Wind in Washington, March 28, 2021
March 28, 2021 · NWS OTX · 6 events in 4 counties and zones
A passing cold front produced strong winds in eastern Washington on March 28th. Winds reached gusts of 50-65 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 10
- Property damage
- $410,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front produced strong winds in eastern Washington on March 28th. Winds reached gusts of 50-65 mph. These powerful winds produced blowing dust in the dry Columbia Basin and damage due to downed trees in much of far eastern Washington. Blowing dust had significant impact on travel creating poor visibility on major interstates and highways. The strongest winds and damage occurred in the late afternoon and early evening which created hazardous roadways for the evening commute.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 28, 9:51 AM PST, 3 hours 54 minutes earlier.
Area forecast discussion, Mar 28, 9:51 AM PST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1051 AM PDT Sun Mar 28 2021
.SYNOPSIS...A powerful cold front will move through the region
today and is expected to bring high winds, blowing dust across
the basin, as well as the possibility of significant snow at the
Cascade Crest. The winds will weaken on Monday, with much cooler
temperatures anticipated. Dry and warm weather will return for the
middle of the week. The next chance of precipitation will arrive
by the end of the week.
&&
.DISCUSSION...
...STRONG DAMAGING WINDS LIKELY FOR MUCH OF EASTERN WASHINGTON AND
THE IDAHO PANHANDLE LATE THIS AFTERNOON AND EVENING...
Changes to the forecast include an upgrade to a Winter Storm
Warning for Stevens Pass area, a blowing dust advisory for the
Columbia Basin, and a Winter Weather Advisory for the Blue
Mountains. Also some of the wind advisories were upgraded to High
Wind Warnings Saturday evening.
Today through Monday: An upper trough slides down off the BC coast
will send a powerful cold front across the Inland NW today. Timing
of front has sped up compared to what models were showing 24-36
hours ago which continues to favor strong winds mixing down to the
surface since the lower atmosphere will not have a chance to
stabilize. Timing of front reaches the Cascades around 2-4 PM and
then across Central and Eastern Washington into the ID Panhandle
between 4-8 PM. Models continue to show winds in the mixed layer
increasing to 50-65 MPH near the time of the frontal passage which
is when the best chances for damaging wind gusts will occur. Also
noteworthy is the strong pressure gradient over the region with a
985mb low deepening over southern Alberta. This gradient will
allow for very windy conditions to continue for several hours
behind the front passage, although gusts should begin to decrease
in the late evening and early overnight hours as the cold
advection diminishes and pressure gradients begin to gradually
weaken.
Blowing dust is another big concern. Dry soil and recently plowed
fields will likely lead to a considerable amount of blowing dust
across the Columbia Basin. Visibility could be locally reduced to
near zero. A blowing dust advisory will be issued to go along
with the High Wind Warnings.
And finally the snow concerns mainly in the Cascades where moist,
unstable westerly flow will produce an abundance of snow showers
behind the front. In addition, high resolution models show a Puget
Sound Convergence Zone around Stevens Pass giving an additional
boost to snow totals. The National Blend of Models is producing
around 18 inches for Stevens Pass. This combined with the rapidly
falling snow levels down to the valley floors could bring some
snow accumulation even into Lake Wenatchee and Leavenworth with up
to 2 inches forecast. The convergence zone could be a strong one
with even a chance for snow reaching Wenatchee although little to
no accumulation is expected. Further east snow is likely behind
the front as well over the Idaho Panhandle with amounts should be
lighter compared to the Cascades as drier air moves in. Still a
burst of 3-5 inches is possible over Lookout Pass as well as the
Blue Mountains.
Monday morning will feel like winter again with temps around
freezing and sustained winds over most of the area 10-20 MPH. The
drier air behind the front should keep the shower threat on Monday
confined to mainly along the Cascade crest and Idaho Panhandle. JW
Tuesday through Saturday: With ridging building into the region, dry
conditions and a warming trend are anticipated for Tuesday through
at least Wednesday. Some gusty winds are forecast to develop on
Thursday with the arrival of what currently looks like a mostly dry
frontal passage. This would also usher in some cooler daytime temps
for Friday and into the weekend. Something certainly to monitor over
the coming days as model consensus strengthens. /KD
&&
.AVIATION...
18Z TAFS: Region is still impacted by high to mid level clouds. A
strong cold front will generate very gusty winds, increasing in
the late morning to early afternoon and peaking in the early
evening. KEAT and KWMH will experience gusts to around 45KT. Gusts
are expected to be even stronger at KGEG, KSFF, KCOE, KPUW, and
KLWS, approaching 45-55KT. Blowing dust expected to reduce vis
fro GEG-MWH-PUW to marginal VFR-IFR this afternoon with
increasing winds. Shower chances will increase at TAF sites
primarily after 00Z. Winds will remain elevated into the evening
hours. While winds are expected to decrease overnight, gusts into
the 20s are still possible for the TAF locations. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 57 29 47 26 52 30 / 0 40 0 0 0 0
Coeur d'Alene 58 29 47 23 50 28 / 10 70 10 0 0 0
Pullman 60 30 44 26 48 30 / 0 80 10 0 0 0
Lewiston 69 37 54 31 55 34 / 0 40 10 0 0 0
Colville 57 27 49 24 55 27 / 40 50 0 0 0 0
Sandpoint 55 30 46 23 48 28 / 60 80 10 0 0 0
Kellogg 52 29 41 24 44 29 / 20 90 30 10 0 0
Moses Lake 61 32 58 27 59 31 / 0 10 0 0 0 0
Wenatchee 60 33 53 28 56 32 / 20 40 0 0 0 0
Omak 59 30 53 27 57 31 / 10 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
for Coeur d'Alene Area-Idaho Palouse-Lewis and Southern Nez
Perce Counties-Lewiston Area-Northern Panhandle.
High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
for Central Panhandle Mountains.
WA...Wind Advisory from 2 PM this afternoon to 5 AM PDT Monday for
Northeast Mountains-Okanogan Highlands.
Winter Weather Advisory from 8 PM this evening to 11 AM PDT
Monday for Northeast Blue Mountains.
Blowing Dust Advisory from 2 PM this afternoon to 5 AM PDT
Monday for Moses Lake Area-Upper Columbia Basin-Washington
Palouse.
High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
for Lower Garfield and Asotin Counties-Moses Lake Area-
Spokane Area-Washington Palouse-Waterville Plateau-
Wenatchee Area.
High Wind Warning from 2 PM this afternoon to 5 AM PDT Monday
for Upper Columbia Basin.
Wind Advisory from 2 PM this afternoon to 5 AM PDT Monday for
East Slopes Northern Cascades-Okanogan Valley.
Winter Storm Warning from 2 PM this afternoon to 5 AM PDT Monday
for East Slopes Northern Cascades.
&&Hazardous weather outlook, Mar 28, 2:31 AM PST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
331 AM PDT Sun Mar 28 2021
IDZ001>004-026-027-WAZ031>038-041>044-291200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
331 AM PDT Sun Mar 28 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A vigorous cold front Sunday afternoon and evening will bring the
potential for strong and damaging winds. This event has the
potential for tree damage and power outages. Blowing dust could
also develop over western portions of the Columbia Basin near
recently worked fields. Heavy snow is likely starting late Sunday
afternoon near the Cascade crest.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
Event by event
3 high wind, 2 dust storm, 1 strong wind. Local standard time, as filed.
Dust Storm, Upper Columbia Basin
- When
- March 28, 1:45 PM PST to 4:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The Department of Transportation closed an approximate 30 mile stretch of Interstate 90 in Adams County due to dangerous, life threatening travel conditions. There was near zero visibility from blowing dust across the interstate. Wind gusts reached 45 to 55 mph at nearby RAWS and COOP stations.
Strong Wind, Moses Lake Area
- When
- March 28, 1:45 PM PST to 3:45 PM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $80,000
- Reported by
- Law Enforcement
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Strong winds from a passing cold front created dangerous driving conditions in the dry Columbia Basin. The peak wind gusts reached 40-50 mph across the area, which included Moses Lake, Ephrata, and Othello. A significant portion of Interstate 90 and State Route 26 were closed due to blowing dust. The reduced visibility on SR-26, southeast of Othello, caused an eight car pile up. There were two, non-life threatening injuries.
Dust Storm, Moses Lake Area
- When
- March 28, 3:00 PM PST to 3:45 PM PST
- Where
- Moses Lake Area forecast zone
- Injuries
- 0 direct, 8 indirect
- Property damage
- $80,000
- Reported by
- Law Enforcement
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Strong winds and dry conditions resulted in blowing dust and near zero visibility in southeastern Douglas County. A state trooper reported that an eight vehicle pile-up, with minor injuries, occurred along State Route 26, near Othello. Blowing dust led to hazardous driving conditions.
High Wind, Upper Columbia Basin
- When
- March 28, 4:00 PM PST to 6:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Across the upper Columbia Basin many observation sites measured wind gusts from 40-50 mph. The peak winds occurred in northern Lincoln County at the Keller Ferry site. The ferry on State Route 21 was closed due to gusts of 60 mph and higher at the final crossing. There were no reports of damage or injuries.
High Wind, Washington Palouse
- When
- March 28, 5:00 PM PST to 7:58 PM PST
- Where
- Washington Palouse forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- CoCoRaHS
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A CoCoRaHS observer in Thorton measured a 59 mph maximum wind gust on March 28th. The time is an estimate based on other peak winds in the area.
High Wind, Spokane Area
- When
- March 28, 5:30 PM PST to 6:30 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The National Weather Service in Spokane recorded a wind gust of 58 mph. There were many other local sites in Spokane County with 45-50 mph gusts. The strong winds downed many large trees across the county causing power lines down, power outages, and hazardous roadways to due blockages. There was extensive damage in northern Spokane, including two homes were damaged from downed trees.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 28, 20212 deaths · 2 events
- Strong Wind in Wisconsin, March 28, 20212 deaths · 1 event
- Rip Current in Florida, March 28, 20211 death · 1 injured · 1 event
- Damaging Winds in Maryland, March 28, 2021$154,000 · 65 kt wind · 21 events
- Damaging Winds in South Carolina, March 28, 2021$65,000 · 60 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, March 28, 20212 injured · $5,000 · EF1 · 21 events
- High Wind and Strong Wind in Idaho, March 28, 2021$100,000 · 57 kt wind · 4 events
- Damaging Winds and Lightning Strike in Georgia, March 28, 20211 injured · $45,000 · 50 kt wind · 11 events
- Damaging Winds in New Jersey, March 28, 202161 kt wind · 46 events
- Wildfire and High Wind in Montana, March 28 to 29, 202176 kt wind · 43 events
- High Wind in Idaho, March 28 to 29, 2021$35,000 · 70 kt wind · 16 events
- Damaging Winds in Pennsylvania, March 28, 202150 kt wind · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948950, 949517, 948947, 949515, 949512, 949511.